New York, 2003

Flash Flood in New York, July 22, 2003

July 22, 2003 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 22, 9:50 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 22, 9:50 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1050 AM EDT TUE JUL 22 2003

UPDATED ZONES TO INCLUDE FLOOD WATCH...REST OF FORECAST IN GOOD
SHAPE...SO NO OTHER CHANGES.

VAN AUSDALL

-----------------------PREVIOUS DISCUSSION------------------------

UPDATE...
SQUALL LINE AND ASSOCIATED STRATIFORM RAIN HAS PASSED THE FCST
AREA...SO HAVE FRESHENED UP THE GRIDS AND ZONES TO ACCOUNT FOR THIS
SEVERAL HOUR LULL INTO THE AFTERNOON HOURS. WILL MAINTAIN HIGH POPS
FOR THE 12 HOUR DAY PERIOD AS NEXT IMPULSE NOW ENTERING UPR
MIDWEST ARRIVES LATER THIS AFTERNOON. ADDITIONAL SHOWERS...AND
STORMS EXPECTED TO REFIRE WITH THIS FEATURE. JAB

PREVIOUS THOUGHTS...
EXTREMELY BUSY MORNING WITH SECOND LINEAR SQUALL LINE IN 12 HOURS
COMING THROUGH...ALSO TORRENTIAL RAINS. 2-3 STORM TOTALS OVER THE
TWIN TIERS.

MODELS IN GENERAL AGREEMENT WITH HI AMPL SYNOPTIC PATTERN WITH MINOR
IMPULSES STREAMING NORTH ACROSS SFC FRONTAL BNDRY RIGHT OVER OUR
CWA. MESO-ETA CAPTURING DETAILS THE BEST...SO WILL FOLLOW TO GIVE
TIMING THESE IMPULSES A SHOT. CURRENT FEATURE WILL PULL NORTHEAST
PRIOR TO SUNRISE. ALREADY SEEING STRATIFORM RAIN DIMINISHING OVER
WRN ZONES...WHILE CONVECTIVE BOWS CONTINUE IN THE EASTERN THIRD.
WELL BE STRATIFORM EVERYWHERE FOR THE FIRST COUPLE HOURS OF FCST
PERIOD...ESPLY EAST OF I-81...THEN MUCH OF THE MORNING AND FIRST
PART OF THE AFTERNOON LOOKS RELATIVELY RAIN FREE. BROAD ENERGETIC
FLOW AND MESO BOUNDARIES GALORE OVER THE AREA COULD TRIGGER SPOTTY
SHRA/TSRA ANYTIME, ANYWHERE...BUT BEST SHOT AT ANOTHER ROUND OF
ORGANIZED PRECIP LOOKS TO BE LATER THIS AFTERNOON AND EVENING. W/V
LOOP SHOWS SVRL SWIRLS COMING INTO BASE OF GTLKS UPR TROF. A MAIN
FEATURE OVER CNTRL IL/IN IN THE H5-H7 PV FIELDS CAN BE TRACKED ON
THE SATL...AND META MDL ROLLS IS THROUGH THE AREA LATE THIS
AFTERNOON. MESO-ETA HAS A H5 AVORT COMING THRU AS WELL...BUT A TOUCH
FURTHER WEST THAN PV MAX. WEAK SFC FRONT WILL SIT MAINLY ACROSS
CNTRL AND ERN ZONES TODAY THRU WEDS AND WL BE THE MAIN FOCUS.
HEATING WILL BE LESS TODAY THAN YDY...BUT AGAIN MOISTURE WL BE
AVAIL. DEEP LAYER MEAN WIND FIELDS ARE WEAKER TODAY THAN YESTERDAY
AND HIGH LLVL HELICITY HAS SHIFTED TO NEW ENGLAND. TAIL END OF THE
BETTER SHEAR ZONE AND POSSIBLY EVEN SOME HEATING MAY OCCUR OVER ERN
ZONES...BUT OTHERWISE FEEL THAT SEVERE THREAT FOR MOST OF AREA IS
LOWER THAN YESTERDAY. SPC SLGHT RISK SEEMS TO CONCUR BY SLICING THRU
MIDDLE OF OUR AREA.

ONE THING WE CANT HANDLE TODAY IS MUCH MORE RAIN. ANY STORMS THAT
DEVELOP WILL STILL BE ABLE TO PUT DOWN AN INCH OR SO. BEST TARGET
FOR HEAVIER RAIN TODAY LOOKS TO BE FROM SUSQ REGION TO WRN CATS AND
POCONOS WHERE THE MAX BLYR CONVG WILL BE ALONG THE FRONT. THERE HAS
BEEN RELATIVELY LESS RAIN EAST...COMPARED TO CNTRL SRN TIER. WILL
CONTINUE THE ESF OUTLOOK FOR NOW AND SAVE ANY WATCHES FOR LATER WHEN
A MORE SPECIFIC TARGET AREA MIGHT BE IDENTIFIED.

CONTINUED SERIES OF UPPER WAVES PROGGED TO COME ACROSS AREA THROUGH
WEDNESDAY...BUT FRONT OOZES JUST A BIT FURTHER EAST...SO AT LEAST
WESTERN PART OF AREA WILL HAVE A BETTER CHANCE OF MISSING THE ROUNDS
OF SHOWERS TOMORROW. WILL KEEP POPS VERY HIGH AS A BLEND OF MAV/MET
NUMBERS. FWC TOO LOW. WILL SHOW A GRADIENT WHERE HIGHEST CATEGORICAL
CHANCES WILL BE IN THE EAST...TAPERING TO LIKELY WESTERN ZONES.

NO OTHER CHANGES TO GRIDS OR ZONES BEYOND WEDS NITE.

.BGM...NONE.

BREWSTER
Hazardous weather outlook, Jul 22, 4:13 AM EST, 9 hours 32 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
VERY HEAVY RAIN IS POSSIBLE AGAIN FROM THUNDERSTORMS EXPECTED TO
REDEVELOP LATER THIS AFTERNOON INTO THIS EVENING. STRONG, GUSTY
WINDS ARE A SECONDARY THREAT...ESPECIALLY FOR AREAS EAST AND SOUTH
OF I-88 WHERE CONDITIONS WILL BE THE MOST FAVORABLE FOR SEVERE
WEATHER OVER THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...
WEDNESDAY WILL AGAIN BE A DAY FAVORABLE FOR TORRENTIAL RAIN
PRODUCING THUNDERSTORMS. BEYOND THAT TIME...NO HAZARDOUS WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE TODAY OR TONIGHT. RAINFALL SPOTTERS
ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER
SERVICE IN BINGHAMTON.

JAB

The radar

The Binghamton radar (KBGM), 115 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
July 22, 1:45 PM EST to 7:00 PM EST
Where
Steuben County, Southwest Portion
Property damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

The first indications of severe flooding occurred in the southwest portion of the Steuben county at around 145 pm EST from excessive rainfall. Over two days, between 6"-8" of rain fell in a southwest to northeast band across the southern half of the county. 2 to 4 inches of rain fell from nearly stationary thunderstorms in less than 3 hours during the early afternoon. Several rounds of thunderstorms went through on the 21st and 22nd. More than 20 state, county and town roads were closed or impassible including Interstate 86. Steuben County along with the Town of Campbell and Village of Arkport declared States of Emergency and requested no unnecessary travel. Interstate 86 was closed between exits 43 (Painted Post) and 42 (Coopers Plains) due to water over the Bridge at Meads Creek. Traffic was re-routed to State Route 415 until flash flood waters covered State Route 415 which stopped all east/west bound traffic through Steuben County. Thousands of vehicles on this main route were re-routed nearly 60 miles from Exit 52 in Horseheads to Exit 40 in Savona over alternate State routes. The Greater Steuben Chapter of the American Red Cross established an overnight shelter on the evening of July 22, 2003 and housed over 60 people.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335010.